Florida, 2012

Flood and Hail in Florida, August 6, 2012

August 6, 2012 · NWS TBW · 3 events in 3 counties and zones

Deep layer moisture allowed seabreeze thunderstorms to develop over west central and southwest Florida, dumping heavy rain with minor flooding. One of these storms produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep layer moisture allowed seabreeze thunderstorms to develop over west central and southwest Florida, dumping heavy rain with minor flooding. One of these storms produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 6, 12:52 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 6, 12:52 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
152 PM EDT MON AUG 6 2012

.SHORT TERM (TONIGHT - WEDNESDAY)...FOR THE REST OF TODAY...AXIS
OF VERY DEEP MOISTURE ASSOCIATED WITH A TROUGH OF LOW PRESSURE
WILL CONTINUE LIFTING NORTHWESTWARD ACROSS THE REGION. SHOWERS
ARE BEGINNING TO DEVELOP FROM MANATEE COUNTY NORTHEAST ACROSS POLK
COUNTY ALONG AN OLD OUTFLOW BOUNDARY FROM EARLIER ACTIVITY TO THE
SOUTHEAST. ADDITIONAL SHOWERS AND STORMS ARE DEVELOPING OVER LEVY
COUNTY. EXPECT THESE SHOWERS AND STORMS TO REALLY BLOSSOM AS THEY
APPROACH AFTERNOON SEA BREEZE BOUNDARIES NEAR THE COAST...THEN
PUSH OFFSHORE LATER IN THE AFTERNOON OR EVENING.

GFS NOW SHOWING RIDGE AXIS SHIFTING TO CENTRAL FLORIDA AROUND
MID-DAY TUESDAY WITH GOOD INLAND PENETRATION OF THE SEA BREEZE
NORTH OF TAMPA BAY IN THE AFTERNOON. MOISTURE REMAINS HIGH ACROSS
THE REGION WITH PRECIPITABLE WATERS AT OR ABOVE 2 INCHES...BUT
DRIER AIR WILL BE APPROACHING FROM THE SOUTHEAST. MEANWHILE THE
NAM KEEPS THE RIDGE TO THE NORTH WHICH WOULD HOLD SEA BREEZES
CLOSER TO THE COAST. PLAN TO STICK TO NAM SOLUTION SINCE IT IS
SIMILAR TO PREVIOUS GFS RUNS. RAIN CHANCES WILL BE HIGHEST ALONG
THE COAST TO THE NORTH OF TAMPA BAY THEN DECREASE AS YOU HEAD
SOUTH AND EAST.

DRY AIR PUSHES TOWARD THE TAMPA BAY AREA BY WEDNESDAY MORNING WITH
THE DRIEST AIR OVER THE FORT MYERS AREA WHERE PRECIPITABLE WATERS
DROP TO LESS THAN AN INCH AND A HALF. LARGE DIFFERENCES BETWEEN
THE GFS AND NAM MAKE THIS A LOW CONFIDENCE FORECAST...BUT WILL
BLEND 2/3RDS NAM/MET TO 1/3RD GFS/MAV TO AT LEAST DEPICT SCATTERED
STORMS DURING THE AFTERNOON.

.LONG TERM (PREVIOUS DISCUSSION WEDNESDAY NIGHT-TUESDAY)...
GLOBAL GUIDANCE IN AGREEMENT SHOWING A RENEWED AMPLIFICATION TO
THE UPPER LEVEL PATTERN INTO THE EASTERN CONUS TOWARD THE END OF
THE WORK WEEK. HOWEVER...THERE IS ALSO GOOD AGREEMENT THAT THESE
HEIGHT FALLS WILL HAVE A DIFFICULT TIME EXPANDING SOUTHWARD
ENOUGH TO SIGNIFICANTLY IMPACT OUR LOCAL WEATHER. THE UPPER RIDGE
EXTENDING FROM THE WESTERN ATLANTIC TO THE FL PENINSULA LOOKS TO
BE STRONG ENOUGH TO REMAIN THE DOMINANT PLAYER IN OUR WEATHER.

THE OVERALL FORECAST FOR THE EXTENDED WILL NOT DEVIATE MUCH
FROM CLIMATOLOGY IN TERMS OF TEMPERATURES...WITH NORMAL
DISTRIBUTIONS OF MAINLY AFTERNOON/EVENING SHOWERS AND STORMS.
RAINFALL CHANCES COULD BE ENHANCED ON ANY GIVEN DAY IN ASSOCIATION
WITH SUBTLE TROPICAL WAVES ROTATING AROUND THE SOUTHERN PERIPHERY
OF THE SUBTROPICAL RIDGE AXIS...HOWEVER AT THIS TIME...NO CLEAR
SIGNAL IS EVIDENT IN THE PRESSURE PATTERNS FROM THE GLOBAL
GUIDANCE SUITE.

&&

.AVIATION...
TEMPO MVFR/LOCAL IFR CONDITIONS WILL BE POSSIBLE THROUGH ABOUT
07/00Z IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THEN
THERE MAY BE SOME AREAS OF MVFR CEILINGS TUESDAY MORNING AS DAYTIME
HEATING GETS UNDERWAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.MARINE...ONE OR TWO MORE DAYS OF ENHANCED MOISTURE WITH SCATTERED
TO PERHAPS NUMEROUS SHOWERS AND STORMS AT TIMES...THEN DRIER AIR
WILL BRING A RETURN TO MORE TYPICAL WEATHER. RIDGE AXIS NORTH OF
THE REGION TODAY THROUGH TUESDAY WILL RETREAT SOUTHWARD BRINGING
LIGHT WINDS AND SLIGHT SEAS THROUGH THE REST OF THE WEEK.

&&

.FIRE WEATHER...SOME DRIER AIR WILL FINALLY MAKE ITS WAY INTO THE
REGION BY WEDNESDAY BUT HUMIDITIES WILL REMAIN HIGH WITH CONTINUED
AT LEAST SCATTERED AFTERNOON STORMS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  92  79  93 /  20  50  20  30
FMY  76  93  76  94 /  20  40  20  30
GIF  75  93  77  94 /  20  50  20  40
SRQ  77  92  78  92 /  20  40  20  20
BKV  74  93  73  94 /  20  60  20  40
SPG  80  90  81  92 /  20  50  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...JILLSON
PREVIOUS LONG TERM...MROCZKA
AVIATION...CLOSE
Hazardous weather outlook, Aug 6, 3:21 AM EST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
421 AM EDT MON AUG 6 2012

FLZ039-042-043-048>052-055>057-060>062-065-070000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
421 AM EDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. A FEW OF THE STORMS WILL LIKELY BE STRONG
WITH FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALIZED VERY HEAVY
RAINFALL. ALTHOUGH A FEW STRONGER STORMS ARE IN THE FORECAST...
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL IMPACT THE REGION TUESDAY
AFTERNOON. THE MAIN THREATS WILL BE FROM LOCALLY HEAVY RAIN AND
FREQUENT LIGHTNING. A NORMAL DISTRIBUTION OF MAINLY AFTERNOON AND
EVENING STORMS IS THEN ANTICIPATED FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

MROCZKA

In the hours before

Special weather statement, Aug 6, 2:04 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
304 PM EDT MON AUG 6 2012

FLZ051-055-060-061945-
HILLSBOROUGH-MANATEE-SARASOTA-
304 PM EDT MON AUG 6 2012

...TORRENTIAL RAINS WILL AFFECT NORTHWESTERN MANATEE...SOUTHWESTERN
HILLSBOROUGH AND WESTERN SARASOTA COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF PARRISH TO
NOKOMIS...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF
DOWNTOWN SAINT PETERSBURG TO VENICE...MOVING NORTHWEST AT 5 MPH...
WILL AFFECT PARRISH...LAKEWOOD RANCH...MYAKKA RIVER STATE PARK AND
NOKOMIS...UNTIL 345 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 191 AND 229.

FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE EXTREME
CAUTION.

&&

LAT...LON 2759 8261 2760 8259 2763 8258 2769 8245
      2735 8228 2699 8236 2723 8250 2756 8263
      2757 8262 2759 8263 2760 8263
TIME...MOT...LOC 1903Z 152DEG 5KT 2768 8249 2716 8242
Special weather statement, Aug 6, 2:16 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
316 PM EDT MON AUG 6 2012

FLZ062-065-062000-
CHARLOTTE-LEE-
316 PM EDT MON AUG 6 2012

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEE AND SOUTH CENTRAL
CHARLOTTE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR CAPE CORAL...MOVING NORTHWEST AT 10 MPH...WILL AFFECT
FORT MYERS...PAGE FIELD AIRPORT...CAPE CORAL AND PAGE PARK...UNTIL
400 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2671 8214 2673 8214 2677 8218 2678 8217
      2668 8210 2674 8207 2678 8207 2679 8214
      2678 8208 2682 8207 2688 8194 2660 8182
      2652 8200
TIME...MOT...LOC 1916Z 153DEG 7KT 2664 8195
Special weather statement, Aug 6, 2:39 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
339 PM EDT MON AUG 6 2012

FLZ051-055-060-062030-
HILLSBOROUGH-MANATEE-SARASOTA-
339 PM EDT MON AUG 6 2012

...TORRENTIAL RAINS CONTINUE TO AFFECT CENTRAL MANATEE...SARASOTA
AND SOUTH CENTRAL HILLSBOROUGH COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM PARRISH TO
NOKOMIS...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF
PALMETTO TO VENICE...NEARLY STATIONARY...WILL AFFECT
RUSKIN...PARRISH...LAKEWOOD RANCH AND DESOTO LAKES...UNTIL 430 PM
EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 179 AND 240.

FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION.

&&

LAT...LON 2772 8251 2772 8213 2704 8212 2704 8244
      2712 8248 2715 8249 2716 8251
TIME...MOT...LOC 1939Z 270DEG 7KT 2763 8241 2713 8240

The radar

The Miami radar (KAMX), 153 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lee

When
August 6, 3:10 PM EST to 3:15 PM EST
Where
Lee County, 3.13 mi SSE of Bonita Spgs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
26.292, -81.743

Sheriff's department reported quarter sized hail along Interstate 75.

Flood, Hillsborough

When
August 6, 4:30 PM EST to 6:30 PM EST
Where
Hillsborough County, 0.91 mi NNE of Sulphur Spgs to 0.23 mi SE of Nowatney
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
28.033, -82.426

Broadcast media reported roads closed due to flooding near Linebaugh Avenue and Nebraska Avenue. Additionally, one or two inches of water flooded some ground floor units at the Richmond Hill Apartment Complex at the same intersection.

Road closures also occurred at 113th Avenue and 15th Street intersection due to a foot of standing water.

Near Florida Avenue and Busch Boulevard at the Floriland Business Center, around 30 cars were stuck in standing water from the heavy rain.

Thunderstorm Wind, Pasco

When
August 6, 4:40 PM EST
Where
Pasco County, Wesley Chapel
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
28.240, -82.330

A couple of carports and fences were damaged in Wesley Chapel. In addition, small hail and minor flooding were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409192, 409195, 409196.